Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 15, NWS Mobile, AL

January 9, 1999Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 1999, 4:27 AM CST for Mobile County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 1999, 4:27 AM CST (10:27 UTC)
Expired
Jan 9, 1999, 5:30 AM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 091027 RRA
SVRMOB
ALC097-091130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
427 AM CST SAT JAN 9 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 530 AM CST

* AT 424 AM CST... A LINE OF SEVERE THUNDERSTORMS PRODUCING LARGE
HAIL AND WIND GUSTS OF 58 MPH WAS LOCATED ALONG I-10 FROM THE MS/AL
BORDER EAST TO DOWNTOWN MOBILE. THIS LINE WAS MOVING SOUTHEAST AROUND
20 MPH...WHILE INDIVIDUAL STORMS WERE MOVING EAST AROUND 30 MPH.

* THE SEVERE THUNDERSTORM LINE WILL REACH THE COAST BY 5 AM.
-

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:51 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 9, 2:51 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
251 AM CST SAT JAN 9 1999

COLD FRONT NEAR A MEI PIB LINE AT 0830Z AND SHOULD BE NEAR A MOB GZH
LINE AROUND SUNRISE. STORMS BEEN DEVELOPING FROM SOUTH MISSISSIPPI
INTO NEW AREA WILL TRACK EAST NORTHEAST ACROSS FORECAST AREA FOR THE
NEXT SEVERAL HOURS. NOT MUCH IN THE WAY OF TSTMS ALONG FRONT
CURRENTLY BUT SUSPECT THAT STORMS WILL DEVELOP ALONG FRONT OVER
NORTHERN SECTIONS AS THE FRONT MOVES EAST WITH A SQUALL LINE
DEVELOPING ALONG FRONT AND SWEEPING OVER THE EASTERN HALF OF CWA. WET
BULB ZERO LESS THAN 10K BUT SHEAR IS LACKING SO WOULD EXPECT POSSIBLE
DOWNBURST WINDS AND HAIL WITH THE STRONGEST STORMS AND WILL LIKELY
NEED TO CONTINUE SEVERE WORDING...ESPECIALLY OVER THE EASTERN HALF
WHERE SOME HEATING MAY OCCUR THIS MORNING BEFORE FROPA. POSITIVE TILT
TO UPPER TROF SHOULD KEEP FRONT MOVING AND WOULD EXPECT CLEARING BY
LATE AFTERNOON OVER SE MS AND WESTERN SECTIONS OF SW ALABAMA...EARLY
EVENING PANHANDLE AND EAST. TODAYS HIGH WILL BE TRICKY AND COME EARLY
WITH FALLING TEMPS THIS MORNING THEN NEAR STEADY THIS AFTERNOON. WILL
BOOST TEMPS ABOVE GUIDANCE TODAY AS FRONT SHOULD STILL BE WEST OF
FORECAST POINTS AT 12Z.

FOR THE COASTAL WATERS...SCA WITH NUMEROUS RW/TRW THIS MORNING THEN
WIND SHIFT TO NW AT 20 TO 30 KTS AFTER FROPA AND INCREASING SEAS.

MOB 65/29/48/27 +100  PNS 67/32/50/29 9100
DTS 69/34/51/32 8100  GZH 61/26/44/24 +100 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:43 AM CSTSevere Thunderstorm WarningMOBMobile77 min
Jan 9, 3:43 AM CSTSevere Thunderstorm WarningMOBBaldwin77 min
Jan 9, 4:49 AM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia71 min
Jan 9, 6:06 AM CSTSevere Thunderstorm WarningMOBBaldwin54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.